Question About Thyroid Meds

Updated on February 11, 2012
M.T. asks from Georgetown, TX
9 answers

My doc said my thyroid is off and I need to take synthroid does anyone take this and if so what are the good and bad of the meds

2 moms found this helpful

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

So What Happened?

Thanks for the info everyone..keep it coming if ya got it..this has been frustrating because I have been fine until now as far as thyroid goes and I now have my RA under control and I am working on getting my fibro under control and now this...grrr I just want to feel good again and have the energy to play with my kids

Featured Answers


answers from Dallas on

Some people do fine with it. It did nothing for me. Armor thyroid works better for me.
Half of my thyroid was removed so medication is necessary. Some nutritionists think low functioning thyroid can be corrected with nutrition.

Edit My Answer
2 moms found this helpful

More Answers


answers from Dallas on

Some people do fine with it. It did nothing for me. Armor thyroid works better for me.
Half of my thyroid was removed so medication is necessary. Some nutritionists think low functioning thyroid can be corrected with nutrition.

2 moms found this helpful


answers from Detroit on

Hi M. ~

I've had thyroid problems for about 18 yrs & have been on synthroid w/no problems. As Victoria said you can help reduce symptoms through nutrition here are some things that I have read.

•Eat foods high in B-vitamins and iron, such as whole grains (if no allergy), fresh vegetables, and sea vegetables.
•Avoid foods that interfere with thyroid function, including broccoli, cabbage, brussels sprouts, cauliflower, kale, spinach, turnips, soybeans, peanuts, linseed, pine nuts, millet, cassava, and mustard greens.
•If you take thyroid hormone medication, talk to your doctor before eating soy products. There is some evidence soy may interfere with absorption of thyroid hormone.
•Taking iron supplements may interfere with the absorption of thyroid hormone medication, so ask your doctor before taking iron.
•Eat foods high in antioxidants, including fruits (such as blueberries, cherries, and tomatoes) and vegetables (such as squash and bell pepper).
•Avoid alcohol and tobacco. Talk to your doctor before increasing your caffeine intake, as caffeine impacts several conditions and medications.

These supplements may also help:
•Omega-3 fatty acids, such as fish oil, 1 - 2 capsules or 1 - 2 tbs. of oil daily, to help decrease inflammation and help with immunity. Omega-3 fatty acids may increase the risk of bleeding, especially if you already take blood-thinning medication. Ask your doctor before taking omega-3 fatty acids if you take blood thinners such as warfarin (Coumadin) or if you have a bleeding disorder.

Make sure to follow up w/your doctor if you have symptoms
•Slow pulse
•Hoarse voice, slowed speech
•Goiter (caused by swollen thyroid gland)
•Sensitivity to cold
•Weight gain
•Dry, scaly, thick, coarse hair
•Numbness in fingers or hands
•Confusion, depression, dementia
•Menstrual problems

2 moms found this helpful


answers from Provo on

I've never had unpleasant side effects with synthroid. Make sure you take it first thing in the morning and DO NOT EAT for at least 30 minutes. I try to go longer just to be safe. If I eat even 29 minutes after taking it, it's as if I didn't take it at all and I struggle all day to keep my eyes open.

1 mom found this helpful


answers from Washington DC on

I was on synthroid for about 3 years (just found out I am hypothyroid about 4 years ago). I was still having a lot of issues like my hair was still falling out, tired all the time, and just not feeling myself. Once I moved to VA I switched over to a homeopathic dr. and I am now on nature throid (similar to armour thyroid) and I feel about 99% better! I have energy, I have hair lol! I'm starting to have enough energy to go to the gym so I'm loosing weight (5 pounds since going to the gym in December), and just overall I feel much better. I would look into a natural thyroid medication if I were you. Good luck!



answers from Houston on

I take it 112 mg. per day. Yay! The crazy train doesn't come to our house anymore!!! I cannot take the generic. There is a binder in that doesn't let the medicine get into my system. I feel so much better and I have hair!



answers from Beaumont on

I've taken it for over 40 years now. No side effects.



answers from San Antonio on

You have to do your own research on this medical issue-it is the most misunderstood!! I have been on 50 mg for 2 yrs now but have 5 family members with thryoid issues. All the way back to my grandfather!! A good website is "Stop the Thyroid madness". Find them on the web or Facebook.
It takes about 2 yrs to get your level decided on by the doctor. My hair is back but I am so sensitive to cold right now, I can't stay at lots of public places including family homes and have to sleep with a cap on my head!! Time to go back to the dr.
I hope you are able to find a dr. that specializes in thyroid alone because many of the symptoms can be something else. Once I started seeing the dr, I had to go back every 3 months for blood work-expensive and time consuming but had to be tracked to get my Rx correct.
Good luck to you-listen to your body, educate yourself and become your own advocate!



answers from San Francisco on

Taking the Synthroid will give you energy. Take it.



answers from Dallas on

I am a nutritionist who developed hypothyroid symptoms. The Synthroid made me miserable so my doctor took me off of it. After much research I started taking Extra Virgin Coconut Oil every day. No more symptoms and my thyroid levels are normal. If I did have to take the medicine again I would take the Amor thyroid or the Naturethroid. I am inclined to think my problem occurred because of some dental work, research suggests that the removal of old fillings can release mercury in your system causing hypothyroid.

Next question: Thyroid Problems?